Advertisement

Generalized block designs as approximations for optimal coverings

  • Jörg Remlinger
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 969)

Abstract

Let V be a set of cardinality v, v ∈ ‖N. We are looking for the minimal number of k-sets (i.e. subsets of V having cardinality k), such that every t-set of V, t≦k, is covered by at least λ of these k-sets. This special covering problem is called the generalized block design problem with parameters v,k,t,λ. It is equivalent to the problem of Turán [16] and also to the generalized covering problem [4]. Therefore, the known bounds for these two equivalent problems are also bounds for the generalized block design problem and vice versa.

Using some type of greedy algorithm, we will compute an approximative solution for an optimal generalized design with arbitrary parameters. The number of blocks in such an approximation will be at most (1+log( t k ))-times the optimal number of blocks. This result depends essentially on a theorem of Lovász [11].

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    G.W. Brown P. Erdös V. Sós Some extremal problems on r-graphs, in: Harary, F., New directions in the theory of graphs. Acad.Press, New York, 1973, 53–63.Google Scholar
  2. 2.
    N.Gaffke Optimale Versuchsplanung für lineare Zwei-Faktor-Modelle. Dissertation, RWTH Aachen, 1978.Google Scholar
  3. 3.
    M.R. Garey D.S. Johnson Computers and intractability. W.H.Freeman, San Francisco, 1979.zbMATHGoogle Scholar
  4. 4.
    K.-U.Gutschke Untersuchungen zu einer Klasse kombinatorischer Extremal-probleme. Dissertation, RWTH-Aachen, 1974.Google Scholar
  5. 5.
    M. Hall Combinatorial Theory. Blaisdell, Waltram-Toronto-London, 1967.zbMATHGoogle Scholar
  6. 6.
    H. Hanani The existence and construction of BIBD's. Ann.Math.Statist., 32, 1961, 361–386.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    B. Korte L. Lovász Mathematical structures underlying greedy algorithms, in: Fundamentals of Computation Theory, Lect.Notes in Comp. Sci. 117, 1981, 205–209.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    O. Krafft Lineare statistische Modelle. Vandenhoek & Ruprecht, Göttingen, 1978.zbMATHGoogle Scholar
  9. 9.
    E. Lawler Combinatorial Optimization: Networks and Motroids. Holt-Reinehart-Winston, New York, 1976.Google Scholar
  10. 10.
    C. Lindner A.Rosa (eds.) Topics on Steiner Systems. Ann. of Discrete Math., 7, 1980.Google Scholar
  11. 11.
    L. Lovász On the ratio of optimal integral and fractional covers. Discrete Math. 13, 1975, 383–390.MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    W. Oberschelp Lotto Garantiesysteme und Blockpläne. Math.-Phys.-Semesterberichte 19, 1972, 55–67.MathSciNetzbMATHGoogle Scholar
  13. 13.
    W. Oberschelp D. Wille Mathematischer Einführungskurs für Informatiker. Diskrete Strukturen, Teubner, Stuttgart, 1976.CrossRefzbMATHGoogle Scholar
  14. 14.
    J.Remlinger Verallgemeinerte Blockpläne als Approximation optimaler Überdeckungslösungen, Diplomarbeit, RWTH-Aachen, 1980.Google Scholar
  15. 15.
    J. Schönheim On coverings, Pacific J.Math. 14, 1405–1411, 1964.MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    P. Turán On the theory of graphs, Colloq.Math. 3, 19–30, 1954.zbMATHGoogle Scholar
  17. 17.
    R.M. Wilson An existence theory for pairwise balanced designs III: Proof of the existence conjectures, Journ.Comb.Theory (A) 18, 1975, 71–79.MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    E. Witt Über Steinersche Systeme, Abh.Math.Sem.Univ.Hamburg 12,1938 265–275.MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    H.-J.Zimmermann Einführung in die Grundlagen des Operations Research, München, 1971.Google Scholar

Copyright information

© Springer-Verlag 1982

Authors and Affiliations

  • Jörg Remlinger
    • 1
  1. 1.Lehrstuhl für Angewandte Mathematik RWTH AachenAachenFederal Republic of Germany

Personalised recommendations